High Wind, East Slopes of the Sangre de Cristo Mountains
- When
- April 6, 8:15 AM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
An upper level trough that brought isolated high winds to western New Mexico on the 5th produced more widespread high winds over central and eastern New Mexico on the 6th. The trough crossed the state on the 6th along with a strong surface cold front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level trough that brought isolated high winds to western New Mexico on the 5th produced more widespread high winds over central and eastern New Mexico on the 6th. The trough crossed the state on the 6th along with a strong surface cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 6, 2:21 AM MST, 5 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 321 AM MDT TUE APR 6 2010 .DISCUSSION... ANOTHER DAY OF WIND...A LITTLE LESS THAN MON IN THE WEST AND MORE IN THE E. WILL DROP THE WIND ADVISORY FOR THE CHUSKA MOUNTAINS... WEST CENTRAL PLATEAU AND SAN FRANCISCO RIVER VALLEY. OTHERWISE WIND ADVISORIES IN THE W AND HIGH WIND WARNINGS IN THE E. ITS GOING TO BE TOUGH TO GET HIGH WIND CRITERIA EVERYWHERE FROM THE CNTRL MOUNTAINS TO THE TX BORDER. AM CONFIDENT THE I-40 CORRIDOR WILL VERIFY AND S INTO DE BACA AND CURRY COUNTIES...BUT HAVE SOME DOUBTS ABOUT THE FAR NE AND SE ZONES. IN ANY EVENT WILL BE A VERY WINDY DAY AS UPPER LEVEL TROUGH ZIPS ACROSS NM. SURFACE COLD FRONT WILL ALSO BARREL E TODAY...ROUGHLY FROM CHAMA TO JUST N OF GALLUP RIGHT NOW. SUNSHINE WILL DOMINATE ACROSS THE S AND E TODAY WITH PARTLY CLOUDY SKIES FOR THE NW. ALSO SOME RAIN AND HIGHER TERRAIN SNOW SHOWERS...WITH AN INCH OR TWO ACCUMULATION IN THE SAN JUAN AND SANGRE DE CRISTO MOUNTAINS NEAR THE CO BORDER. WINDS TO EASE TONIGHT AS TEMPERATURES PLUMMET. SNOW SHOWERS OVER THE SAN JUANS AND SANGRE DE CRISTOS WILL BRING ANOTHER INCH OF NEW SNOW...WITH SMALL ACCUMULATIONS ALONG THE CO BORDER OF COLFAX AND UNION COUNTIES POSSIBLE. CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST AREA WILL BE MAINLY CLEAR. SECOND SHORT WAVE TROUGH TO DROP INTO NM ON WED BUT WITH LITTLE MOISTURE TO WORK WITH. JUST A FEW LINGERING SNOW SHOWERS IN THE FAR NC AND NE. BRISK WINDS TO CONTINUE OVER THE FAR NE AND EC ZONES BUT NOT AS STRONG AS TODAY. WED WILL BE CHILLY DESPITE A GOOD SUPPLY OF SUNSHINE FOR MOST AREAS. A WEAK RIDGE OF HIGH PRESSURE WILL BRING DRY WEATHER WITH MUCH WARMER TEMPERATURES AND MUCH LESS WIND THU AND FRI. SW FLOW TO DEVELOP AND INCREASE THIS WEEKEND. IT WILL REMAIN DRY AND WARM BUT WITH INCREASING BREEZES BY SUN. WIND MACHINE TO CRANK UP AGAIN EARLY NEXT WEEK AS THE NEXT STORM APPROACHES. THE BEST PRECIPITATION CHANCES WILL BE IN THE NW MON AND TUE. CHJ && .AVIATION... UPPER LEVEL TROUGH APPROACHING WESTERN NEW MEXICO WITH TIGHT PRESSURE GRADIENT ALOFT WILL SUPPORT SOME SHOWERS ACROSS THE EXTREME NORTH AND ANOTHER ROUND OF WINDY CONDITIONS. SHOWERS WILL PRODUCE SOME ISOLATED MVFR CIGS AND VISIBILITIES WITH MOUNTAIN OBSCURATIONS OVER THE HIGH TERRAIN NEAR THE COLORADO BORDER FROM KFMN TO KSKX AND THE NORTHERN SANGRE DE CRISTO MOUNTAINS THROUGH ABOUT 06Z. WINDS WILL START OUT GUSTY MOST LOCATIONS AND INCREASE IN SPEED EARLY...BY 15Z. SURFACE FRONT ALREADY THROUGH KFMN WITH A SHIFT TO THE NORTHWEST...WILL CROSS THE STATE DURING THE DAY. WINDS BECOME WEST TO NORTHWEST IN RESPONSE. STRONGEST WINDS WILL BE FOCUSED ALONG AND EAST OF THE CENTRAL MOUNTAINS WHERE SPEEDS WILL PEAK OUT AT 35 TO 45 KNOTS WITH GUSTS TO 55 KNOTS. WINDS GRADUALLY DECREASE FROM AROUND 03Z TO 12Z...HOWEVER...GUSTY NORTHWEST FLOW WILL PERSIST OVER THE HIGHEST TERRAIN AND EAST OF THE CENTRAL MOUNTAINS. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 05 && .FIRE WEATHER... AS AN UPPER LEVEL TROUGH WITH A TIGHT PRESSURE GRADIENT APPROACHES AND CROSSES NEW MEXICO...CRITICAL FIRE WEATHER CONDITIONS EXPECTED AGAIN TODAY ACROSS ALL BUT NORTHWEST AND NORTHCENTRAL HIGH TERRAIN AS WINDS SHIFT TO THE WEST AND RH REMAINS LOW...AND INTO THE SINGLE DIGITS ACROSS MUCH OF THE FORECAST AREA. OVERNIGHT RH RECOVERIES RANGE FROM POOR ACROSS MUCH OF THE SOUTH AND EAST TO FAIR ELSEWHERE. WINDS REMAINED GUSTY OVERNIGHT AND CRITICAL FIRE WEATHER THRESHOLDS WILL BE MET EARLY IN THE DAY AND LIMITED TO BELOW ABOUT 7500 FEET AND BELOW SIGNIFICANT SNOW PACK. THE SURFACE COLD FRONT ASSOCIATED WITH THE SYSTEM HAD PUSHED INTO THE NORTHWEST BY 06Z THIS MORNING. TEMPERATURES TO DECREASE AS THE FRONT CROSSES THE STATE TODAY...ESPECIALLY NORTHWEST WHERE TEMPS WILL BE UP TO 15 DEGREES BELOW NORMAL. UPPER LEVEL JET TO CROSS THE STATE TODAY...WITH SOME DISAGREEMENT BETWEEN MODELS...WILL KEEP WINDS UP INTO THE EARLY EVENING ESPECIALLY THE HIGH TERRAIN. ANOTHER ROUND OF LOW RH ON WEDNESDAY...BUT WINDS SHOULD REMAIN BELOW CRITICAL VALUES MOST AREAS. GUSTY NORTH WINDS WILL BE LIMITED TO THE EXTREME EASTERN PLAINS AND SOME SPOTTY RED FLAG CONDITIONS ARE POSSIBLE. WITH THE LOWER WIND SPEEDS ELSEWHERE...VENTILATION RATES DECREASE WITH POOR TO FAIR ACROSS THE WEST AND NORTH AND GOOD ACROSS THE EAST. UPPER LEVEL RIDGE AND SURFACE HIGH TO BUILD OVER THE STATE ON THURSDAY. TEMPERATURES INCREASE TO NEAR AVERAGE LEVELS. LIGHTER WINDS RESULT IN POOR TO FAIR VENTILATION ALL ZONES. RIDGE FLATTENS ON FRIDAY WITH NEAR ZONAL FLOW LATE FRIDAY TO SATURDAY WITH A STEADY INCREASE IN WINDS. NEXT SYSTEM CURRENTLY FORECAST TO APPROACH THE STATE ON SUNDAY AND WINDS INCREASE ON SUNDAY AS A RESULT. 05 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 48 23 54 23 / 10 5 5 0 DULCE........................... 50 20 54 20 / 40 10 5 0 CUBA............................ 54 18 54 16 / 20 0 0 0 GALLUP.......................... 48 16 53 15 / 10 0 0 0 EL MORRO........................ 49 20 52 19 / 5 0 0 0 GRANTS.......................... 52 17 53 16 / 5 0 0 0 QUEMADO......................... 56 20 54 15 / 0 0 0 0 GLENWOOD........................ 67 26 66 26 / 0 0 0 0 CHAMA........................... 42 15 51 20 / 40 10 5 5 LOS ALAMOS...................... 53 21 52 21 / 10 5 5 0 PECOS........................... 60 24 54 25 / 5 5 5 0 CERRO/QUESTA.................... 53 18 52 21 / 20 10 10 5 RED RIVER....................... 41 12 47 14 / 30 20 10 5 ANGEL FIRE...................... 46 13 45 16 / 20 10 10 5 TAOS............................ 47 17 49 15 / 10 10 10 5 ESPANOLA........................ 62 22 61 26 / 10 5 5 0 SANTA FE........................ 56 26 54 24 / 5 5 5 0 SANTA FE AIRPORT................ 53 23 54 24 / 5 5 5 0 ALBUQUERQUE FOOTHILLS........... 57 30 57 31 / 5 0 0 0 ALBUQUERQUE HEIGHTS............. 59 32 58 33 / 5 0 0 0 ALBUQUERQUE VALLEY.............. 62 28 61 29 / 5 0 0 0 ALBUQUERQUE WEST MESA........... 60 32 60 33 / 5 0 0 0 LOS LUNAS....................... 63 29 64 28 / 5 0 0 0 RIO RANCHO...................... 59 31 59 32 / 5 0 0 0 SOCORRO......................... 69 34 67 30 / 5 0 0 0 SANDIA PARK/CEDAR CREST......... 58 28 56 31 / 5 0 0 0 MORIARTY/ESTANCIA............... 59 25 57 24 / 5 0 0 0 CLINES CORNERS.................. 51 26 51 25 / 5 0 0 0 GRAN QUIVIRA.................... 68 29 63 28 / 5 0 0 0 CARRIZOZO....................... 72 29 63 29 / 0 0 0 0 RUIDOSO......................... 65 27 51 25 / 0 0 0 0 CAPULIN......................... 51 25 51 23 / 5 10 10 5 RATON........................... 56 21 52 20 / 5 10 10 5 LAS VEGAS....................... 52 23 50 22 / 5 0 5 0 CLAYTON......................... 68 28 54 27 / 5 10 10 5 ROY............................. 61 32 55 30 / 5 5 5 5 CONCHAS......................... 69 38 65 39 / 5 5 5 5 SANTA ROSA...................... 71 31 67 28 / 0 0 5 0 TUCUMCARI....................... 73 30 59 28 / 5 5 5 5 CLOVIS.......................... 76 32 56 29 / 5 5 5 5 PORTALES........................ 78 34 59 32 / 5 5 5 5 FORT SUMNER..................... 72 35 66 34 / 5 5 5 5 ROSWELL......................... 82 36 64 30 / 0 5 5 5 PICACHO......................... 78 34 66 31 / 0 5 5 0 ELK............................. 73 29 61 24 / 0 5 5 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 6 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ524-530>540. RED FLAG WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ102>109. WIND ADVISORY FROM 6 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ501-503-504-506>508-510-511-516>520-525. HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ512>515-521>523-526>529. && 40/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 547 AM MDT TUE APR 6 2010 NMZ501>540-071200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 547 AM MDT TUE APR 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL CROSS NORTHERN AND CENTRAL NEW MEXICO TODAY ALONG WITH AN UPPER LEVEL TROUGH. STRONG WINDS WILL OCCUR OVER THE CENTRAL MOUNTAINS TO THE TEXAS BORDER...AS SOUTHWEST WINDS WILL AVERAGE 30 TO 45 MPH AND GUSTS TO 60 MPH AND SHIFT TO THE NORTHWEST DURING THE DAY. NORTHWEST WINDS OVER THE WEST WILL AVERAGE 20 TO 35 MPH WITH GUSTS TO 45 MPH. AN INCH OR TWO OF SNOW MAY ACCUMULATE OVER THE SAN JUAN AND SANGRE DE CRISTO MOUNTAINS NEAR THE COLORADO BORDER. THE COMBINATION OF HIGH WINDS AND LOW HUMIDITIES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS OVER MUCH OF THE FORECAST AREA. SEE THE LATEST HIGH WIND WARNINGS...WIND ADVISORIES AND RED FLAG WARNINGS FOR ADDITIONAL DETAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 40
6 high wind. Local standard time, as filed.
Sustained winds of 40 mph were also recorded between 753 am and 853 am.
Sustained winds of 47 mph were also recorded between 853 am and 953 am.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214997, 214995, 214996, 214998, 214999, 215000.